Alert archive / Wyoming / Tornado Warnings in 2013

Tornado Warning 28, NWS Cheyenne, WY

August 6, 2013Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Aug 6, 2013, 3:44 PM MDT for Laramie County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 3:44 PM MDT (21:44 UTC)
Expired
Aug 6, 2013, 4:15 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Laramie County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WFUS55 KCYS 062144
TORCYS
WYC021-062215-
/O.NEW.KCYS.TO.W.0028.130806T2144Z-130806T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 415 PM MDT

* AT 339 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A       
  TORNADO WAS LOCATED 10 MILES WEST OF CHEYENNE NEAR HAPPY           
  JACK...AND MOVING EAST AT 10 MPH.

  HAZARD...TORNADO.

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  CHEYENNE...NORTH CHEYENNE...ARCHER EXIT AND SOUTH GREELEY HIGHWAY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILEPOSTS 8 AND 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4118 10460 4105 10472 4114 10496 4125 10490
TIME...MOT...LOC 2143Z 291DEG 18KT 4115 10484

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

HAHN
1 follow-up statement
228 
WWUS55 KCYS 062200
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT TUE AUG 6 2013

WYC021-062209-
/O.CAN.KCYS.TO.W.0028.000000T0000Z-130806T2215Z/
LARAMIE WY-
400 PM MDT TUE AUG 6 2013

...THE TORNADO WARNING FOR SOUTH CENTRAL LARAMIE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4118 10460 4105 10472 4114 10496 4125 10490
TIME...MOT...LOC 2159Z 291DEG 18KT 4112 10474

$$

HAHN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Aug 6, 3:27 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 6, 3:27 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)

ISSUED AT 252 PM MDT TUE AUG 6 2013

CURRENT REGIONAL RADAR MOSAIC OVER WYOMING SHOWS ISOLATED RAIN
SHOWERS AND A FEW LIGHTNING STRIKES OVER THE MOUNTAINS AND
ADJACENT VALLEYS AND HIGH PLAINS TO AROUND CHEYENNE AND WHEATLAND.
ACTIVITY IS MUCH WEAKER COMPARED TO YESTERDAY...AT LEAST SO FAR
THIS AFTERNOON. BELIEVE DRIER AIR NEAR THE TOP OF THE BOUNDARY
LAYER IS PREVENTING DEEP CONVECTION FROM INITIATING THIS
AFTERNOON. FOR TONIGHT...CURRENT WATER VAPOR SATELLITE LOOP
SHOWS A POTENT UPPER LEVEL DISTURBANCE MOVING NORTHWARD ACROSS
ARIZONA AND INTO UTAH. THIS TRACK OF THIS DISTURBANCE WILL PLAY A
SIGNIFICANT ROLE IN AMOUNT AND COVERAGE OF PRECIPITATION OVER THE
NEXT FEW DAYS. JET ENERGY ALOFT AND A WEAK LLVL JET ACROSS THE
HIGH PLAINS WILL PUSH OVER THE AREA TONIGHT AND WEDNESDAY. WENT
WITH HIGHER POP TONIGHT COMPARED TO THIS AFTERNOON DUE TO MODELS
INDICATE DECENT 250 TO 300 MB DIVERGENCE AND THE POTENTIAL FOR
ELEVATED CONVECTION NEARLY ALL NIGHT AND INTO WEDNESDAY MORNING.
THIS WILL SET UP A TRICKY FORECAST FOR WEDNESDAY.

ALL MODELS SHOW THE POTENT UPPER LEVEL DISTURBANCE...MOVING
SLOWLY NORTHEAST AROUND THE PERIPHERY OF THE UPPER LEVEL HIGH NEAR
THE GULF COAST. AS ALREADY STATED...HAVE TO TRACK THIS FEATURE
CAREFULLY OVER THE NEXT 24 HOURS WITH SUBTROPICAL MOISTURE IN
PLACE AND A FRONTAL BOUNDARY STALLED OVER THE LARAMIE RANGE.
PREVIOUS MODEL RUNS WERE TRACKING THIS DISTURBANCE FAR ENOUGH
SOUTH SO THAT MOST LOCATIONS ONLY RECEIVED LIGHT TO MODERATE
RAINFALL AMOUNTS. THE NEW 12Z MODEL RUNS NOW SHOW THIS DISTURBANCE
TRENDING FURTHER NORTH WITH LOCATIONS ALONG I80 EAST OF THE
LARAMIE RANGE RECEIVING RESPECTABLE RAINFALL AMOUNTS IN SHOWERS
AND TSTORMS THROUGH WEDNESDAY NIGHT. CONTINUED TO INCREASE POP
BETWEEN 40 TO 60 PERCENT NEAR THE COLORADO BORDER AND INCREASE QPF
AMOUNTS AS WELL. THE UPPER LEVEL DISTURBANCE WILL LINGER AROUND
THE HIGH PLAINS OF COLORADO FOR THURSDAY...AND WITH AMPLE
INSTABILITY AND MOISTURE...CAN NOT RULE OUT WIDELY SCATTERED OR
SCATTERED SHOWERS/TSTORMS THROUGH THURSDAY EVENING AS WELL.

.LONG TERM...(FRIDAY THROUGH TUESDAY)

ISSUED AT 300 PM MDT TUE AUG 6 2013

NEW 12Z ECMWF RUN...WHICH THE LONG TERM IS MAINLY BASED ON...LIFTS
SOME ENERGY NORTH OUT OF COLORADO DURING THE DAY FRIDAY. NAM
SHOWING SOMETHING SIMILAR...BUT NOT QUITE AS HEALTHY ON
QPF AS THE ECMWF IS SHOWING. WENT AHEAD AND RAISED POPS FOR FRIDAY
WITH HIGH CHANCE POPS EAST OF THE LARAMIE RANGE AND LIKELY POPS IN
THE MOUNTAINS OUT WEST. STORM MOTIONS FOR FRIDAY FROM NAM
SOUNDINGS PRETTY SLOW...GENERALLY UNDER 10KTS...SO DO THINK SOME
HEAVY RAINFALL IS POSSIBLE.

SHORTWAVE LIFTS NORTH OF THE CWFA BY SATURDAY 18Z WITH SOME DRIER
AIR TO THE SOUTHWEST. STILL SHOULD SEE 20 TO 30 PERCENT CHANCES
FOR AFTERNOON SHOWERS AND THUNDERSTORMS WITH HIGHEST CHANCES IN
THE MOUNTAINS.

DRIEST DAY LOOKS TO BE SUNDAY AS THE FRONT THAT ALMOST CONTINUALLY
LAYS ALONG THE LARAMIE RANGE PUSHES EAST INTO THE
PANHANDLE...ALLOWING DRIER AIR TO FILTER IN ACROSS MUCH OF
SOUTHEAST WYOMING. WITH RESIDUAL MOISTURE...DO THINK IT WILL
RECYCLE DURING THE AFTERNOON TO GIVE US A LOW CHANCE FOR AFTERNOON
SHOWERS. THESE SHOULD END FAIRLY QUICKLY THOUGH AFTER SUNSET.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1057 AM MDT TUE AUG 6 2013

SHOWERS AND THUNDERSTORMS AGAIN FOR THIS AFTERNOON...MAINLY FOR
AROUND SOUTHERN WYOMING AND SOUTHERN PANHANDLE. TIMING AND
LOCATION A LITTLE DIFFICULT TO DETERMINE...SO CONTINUED THE VCTS
WORDING IN TAFS. MAINLY VFR TONIGHT INTO WEDNESDAY. THE EXCEPTION
BEING KCYS THAT COULD SEE SOME IFR CEILINGS IN SOUTHEAST WINDS.
CONTINUED THESE LOW CEILINGS FOR KCYS NEAR SUNRISE WEDNESDAY.

ECMWF PAINTS SOME QPF FOR BOTH MONDAY AND TUESDAY AFTERNOON AS
MONSOONAL MOISTURE REMAINS OVER THE AREA...SO KEPT SLIGHT CHANCES
GOING EACH DAY.

&&

.FIRE WEATHER...
ISSUED AT 152 PM MDT TUE AUG 6 2013

FIRE WEATHER CONCERNS WILL BE MINIMAL THIS WEEK AND MAINLY
CONFINED TO PORTIONS OF CARBON COUNTY. DAYTIME RELATIVE HUMIDITY
VALUES WILL LOWER INTO THE TEENS OVER LOWER ELEVATIONS OF CARBON
COUNTY WITH WESTERLY WINDS AROUND 15 TO 20 KNOTS. WINDS MAY GUST
AS HIGH AS 25 KNOTS IN A FEW LOCATIONS ACROSS CARBON COUNTY THIS
AFTERNOON...BUT DO NOT EXPECTED WIDESPREAD CRITICAL CONDITIONS TO
DEVELOP. OTHERWISE...SUBTROPICAL MOISTURE WILL REMAIN IN PLACE
RESULTING IN HIGH HUMIDITIES ALONG AND EAST OF THE LARAMIE RANGE
INCLUDING WESTERN NEBRASKA...IN ADDITION TO ISOLATED TO SCATTERED
SHOWERS EXPECTED THROUGH MUCH OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 6, 4:32 AM MDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
432 AM MDT TUE AUG 6 2013

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
432 AM MDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO TONIGHT OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:17 PM MDTSpecial Weather StatementCYSGoshen28 min
Aug 6, 5:43 PM MDTSpecial Weather StatementCYSGoshen32 min
Aug 6, 5:47 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte43 min

Nearby

Tornado Warnings in Wyoming, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.